Neuropathy is the general term for pain or discomfort caused by damage to the nerves of the peripheral nervous system. Your peripheral nervous system is made up of the many nerves that bring signals from the brain and spinal cord to other — or peripheral — parts of the body, such as the hands and feet. Damage to those nerves can affect the way the body sends signals to muscles, joints, skin, and internal organs. This can cause pain, numbness, loss of sensation, and other symptoms.
For people with breast cancer, the most common cause of uncomfortable or even painful neuropathy that limits activity is chemotherapy — often referred to as chemotherapy-associated peripheral neuropathy. Chemotherapy medications travel throughout the body, where they can cause damage to the nerves.
Chemotherapy medications that can cause neuropathy include:
- Abraxane (chemical name: albumin-bound or nab-paclitaxel)
- carboplatin (brand name: Paraplatin)
- Halaven (chemical name: eribulin)
- Navelbine (chemical name: vinorelbine)
- Taxol (chemical name: paclitaxel)
- Taxotere (chemical name: docetaxel)
- vincristine (brand names: Oncovin, Vincasar PES, Vincrex)
Chemotherapy-associated neuropathy can start any time after treatment begins, and it may worsen as treatment continues. Usually it begins in the toes, but it can expand to include the legs, arms, and hands. The most common symptoms include:
- pain, tingling, burning, weakness, tickling, or numbness in arms, hands, legs, and feet
- sudden, sharp, stabbing, or shocking pain sensations
- loss of touch sensation
- trouble using hands to pick up objects or fasten clothing
Other possible symptoms are:
- balance problems and difficulty walking
- hearing loss
- jaw pain
- changes in sensitivity to temperature
- decreased reflexes
- trouble swallowing
- trouble passing urine
- blood pressure changes
Tecentriq (chemical name: atezolizumab), an immunotherapy, also may cause neuropathy.
If you suspect you have neuropathy, talk to your doctor as soon as possible. Your doctor might be able to switch your medication to ease your nerve problems. Your doctor also may prescribe medicines, pain patches, or topical creams that can help. If neuropathy isn’t treated, it can become a long-term problem.
Depending on what symptoms you’re experiencing, you may find the following tips helpful in managing the effects of neuropathy:
- Handle sharp objects carefully to avoid cutting yourself accidentally.
- Be careful when moving. Walk slowly and use handrails if they’re available.
- Put no-slip bath mats in your tub or shower to avoid falling.
- Clear areas where you frequently walk of objects such area rugs, cords, toys, and other clutter, to reduce your risk of tripping and falling.
- Consider using a cane to steady yourself.
- Protect your feet from injury by wearing shoes or slippers as often as possible.
- Check water temperature with a thermometer or wear gloves to avoid burning yourself when you’re bathing or cleaning.
- Get plenty of rest.
- Find a physical therapy or exercise program designed for people with neuropathic pain.
- Consider complementary medicine techniques such as acupuncture and massage to help stimulate and restore feeling in your nerves.
- Ask your doctor about seeing a pain specialist if your symptoms are severe and/or long-lasting.
Other causes of neuropathy
Although chemotherapy is the most common cause of peripheral neuropathy, other treatments sometimes can lead to neuropathy as well. Surgery and radiation therapy also may cause damage to nerves in the chest and underarm areas, which can lead to neuropathic symptoms such as pain, numbness, tingling, and/or increased sensitivity in those areas. Perjeta (chemical name: pertuzumab), Kadcyla (chemical name: T-DM1 or ado-trastuzumab emtansine), and Ogivri (chemical name: trastuzumab-dkst), targeted therapies, can also cause neuropathy.
Advanced breast cancer can cause peripheral neuropathy if it grows into, on, or along the nerves — such as the nerves around lymph nodes, or nerves connected to the brain or spinal cord — where it can interfere with signals going out to the peripheral nervous system. Symptoms would depend on which nerves are affected.